High Wind, Augusta
- When
- November 27, 6:00 PM EST to November 28, 9:29 AM EST
- Where
- Augusta forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Low pressure intensified to the northeast and high pressure approached from the Midwest. A strong pressure gradient between these systems led to high winds across the higher elevations in the Blue Ridge Mountains and Potomac Highlands of Virginia.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure intensified to the northeast and high pressure approached from the Midwest. A strong pressure gradient between these systems led to high winds across the higher elevations in the Blue Ridge Mountains and Potomac Highlands of Virginia. Wind gusts around 60 mph occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 27, 2:35 PM EST, 3 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EST Wed Nov 27 2019
.SYNOPSIS...
A cold front will move through our region late this evening with
strong winds expected through Thursday afternoon. High pressure will
briefly build over our region before multiple systems affect our
area this weekend and early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rain has fully moved out of our region with a few showers lingering
along the Allegheny frontal range. Skies are slowly clearing with
mostly clear skies for most areas along and west of the Blue Ridge
Mountains. High clouds with some BKN low clouds level remain for
areas along and east of the I-95 corridor. A cold front is currently
located over east central Kentucky and is slowly making its
eastward. A strong pressure gradient associated with the frontal
boundary and the surface low over the Great Lakes will lead to the
formation of strong, gusty winds throughout our region. Modeled 850
mb winds are forecast to be between 40 and 60 knots later this
afternoon through the overnight periods. As the cold front moves
through our region, these winds are expected to mix to the surface
especially for areas over 2000 feet. Most areas in central and
northern Maryland along with portions of central and northern
Virginia and West Virginia will experience periods of at least Wind
Advisory level winds of greater than 40 knots overnight. The
strongest winds will be focused in areas over 2000 feet and will
likely occur overnight Wednesday and into Thursday morning.
The cold front to our west is expected to move fully through our
region by Thursday morning. Winds will become westerly with skies
remaining mostly clear. Temperatures are expected to drop down into
the low to mid 30s along the Allegany frontal range with overnight
temps into the 40s for most areas east of the Blue Ridge. Some
upslope induced rain and showers will be possible for the western
side of the Allegheny frontal range.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front to our west is expected to be fully through our
region by early Thursday morning. Winds will remain elevated
through Thursday afternoon with High Wind Warning wind levels
continuing for the higher elevations in the Virginia, western
Maryland and West Virginia along with periods of gusts over 40
knots for the majority our forecast area. Parts of central
Virginia should experience winds below 40 knots through
Thursday. Skies will remain mostly clear with day time
temperatures running much cooler in the upper 40s and the low
50s. As the pressure gradient weakens on Thursday, winds are
expected to taper off by late Thursday afternoon but gusts 25 to
35 knots will be expected at times especially over the our
marine waters. After the winds subside, mostly clear conditions
with winds out of the west to northwest are expected through
Friday. Light winds along with clear skies will allow decoupling
of the boundary layer which will allow the overnight lows
Thursday into Friday to drop down into the upper 20s to mid 30s.
Some showers may start to affect parts of central Virginia
early Saturday morning but the models have been trending slower
with the progression of the next system.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Overall, good agreement in the guidance concerning the long
term. A strong area of low pressure centered over the central CONUS
will continue to transverse east across the U.S over the weekend and
into early next week.
For the CWA, a strong push of WAA will ensue ahead of the system
as a warm front pushes north on Saturday. As mentioned in the
previous discussion, the forward progression of the front has and
continues to trended slower. Therefor, at this time, looking more
likely that the majority of Saturday will remain mostly dry, with
precip developing by the late afternoon/early evening.
A southerly flow will continue to aid in the scouring out of low-
level cold air Saturday evening as precipitation initiates across
western portions of the CWA. However, there may be just enough cold
air in place at higher elevations to bring a brief period of
freezing rain (and possibly a few wet snowflakes) at onset.
Elsewhere, rain is expected throughout the duration of the event.
Any wintry precip across the higher terrain should be brief and
quickly transition to plain rain. Rain continues into the majority
of Sunday as the associated cold front pushes through the CWA. Rain
will taper off during the late Sunday as the front clears.
CAA ensues in a northwesterly flow behind the front. As a
result, upslope snow showers appear likely along the Allegheny Front
for Monday and Monday night. West/northwesterly flow continues
through mid week resulting in cooler than normal temperatures.
An upper level shortwave dives southeast late Tuesday which could
induce additional snow showers along the Allegheny front for
Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Skies remain broken to overcast for most areas east of the Blue
Ridge mountains but skies should continue to clear through this
afternoon. CHO terminal continues to have low CIG's but as the
clearing skies move eastward, CIG are expected to continue to
increase in height. Some brief periods of MVFR CIG will continue to
be possible for the BWI, IAD, DCA, and MTN terminals for the next
few hours. The main concern for all terminals through the next 24 to
36 hours will be strong and gusty winds. Periods of 35 knots+ winds
will be likely at points through Thursday afternoon with the
strongest gusts occurring at the MRB terminal and 40kts plus for the
IAD, DCA, BWI, and MTN terminals. Winds are expected to start to
weakened Thursday afternoon and remain below 30 knots Thursday
evening through Friday. VFR conditions are expected this evening
through Friday.
SubVFR conditions will be possible for all terminals this
weekend due precipitation from another storm system.
&&
.MARINE...
A cold front will move through our waters overnight. Greater than 30
knot winds are expected this evening through Thursday afternoon for
all of our waters. Winds will weakened Thursday evening and Small
Craft Advisories are likely Thursday evening through Friday.
Small Craft Advisories will likely be needed for this weekend
due to a cold front moving through the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 8 PM this evening to 1 PM EST Thursday for
DCZ001.
MD...High Wind Warning from 6 PM this evening to 1 PM EST Thursday
for MDZ501-502.
Wind Advisory until 6 PM EST this evening for MDZ501.
Wind Advisory from 8 PM this evening to 1 PM EST Thursday for
MDZ004>006-011-013-014-503>508.
Wind Advisory from 6 PM this evening to 1 PM EST Thursday for
MDZ003.
VA...High Wind Warning from 6 PM this evening to 1 PM EST Thursday
for VAZ025>028-503-504-507-508.
Wind Advisory until 6 PM EST this evening for VAZ025-026-503-
504-507-508.
Wind Advisory from 8 PM this evening to 1 PM EST Thursday for
VAZ052>054-501-505-506.
Wind Advisory from 6 PM this evening to 1 PM EST Thursday for
VAZ029>031.
WV...High Wind Warning from 6 PM this evening to 1 PM EST Thursday
for WVZ050>052-055-501>506.
Wind Advisory until 6 PM EST this evening for WVZ055-501>503-
505-506.
Wind Advisory from 6 PM this evening to 1 PM EST Thursday for
WVZ053.
MARINE...Small Craft Advisory until 7 PM EST this evening for
ANZ530>543.
Gale Warning from 7 PM this evening to 6 PM EST Thursday for
ANZ530>543.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...MSS
AVIATION...MSS/JMG
MARINE...MSS/JMGHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 417 PM EST Wed Nov 27 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 417 PM EST Wed Nov 27 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Wind Advisory is in effect for the Washington and Baltimore Metropolitan areas, beginning at 8 PM this evening. A Gale Warning is in effect for the waters tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Wind Advisory continues until 1 PM Thursday. A Gale Warning is in effect for the waters Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-281000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 417 PM EST Wed Nov 27 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A High Wind Warning is in effect for tonight for the Allegheny and Potomac Highlands, as well as the Blue Ridge Mountains, northern Shenandoah Valley, and portions of the eastern Panhandle in West Virginia. A Wind Advisory is also in effect for northern and central Virginia as well as northern and central Maryland. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The High Wind Warning and Wind Advisory continue until 1 PM Thursday. A wintry mix of precipitation is possible Saturday and Saturday night. Confidence on amounts and exact timing remain low, but the best chance for wintry precipitation appears to be over the ridges as well as eastern West Virginia, northern Maryland, and extreme northern Virginia. The best chance for wintry precipitation appears to be Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
A wind gust of 67 mph was measured at the Winter Green Resort.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866299, 866300, 866301, 866302, 866303, 866304, 866305, 866306.